I suppose it’s a vocational risk for hikers.
Pure Luck has it now for the second time in the past two years. The first time he was working at a power plant in Connecticut and picked up a tick just going for a walk. This time the rash appeared approximately ten days after he left the Connecticut portion of the Appalachian Trail.
He noticed the bullseye rash on Saturday but didn’t mention it until Monday morning. Last time he had no other symptoms, got on antibiotics and felt fine.
This time, not so much.
I got home last night after the Annual Banquet of the Ladies’ Evening Guild to discover him sitting in his computer chair in many layers of clothes. I touched his forehead and it was hot, hot, hot. He confessed, something he does reluctantly, to joint and neck pain.
“Perhaps it’s just a reaction to the tetanus shot they gave me yesterday,” he intoned solemnly. “Or the antibiotics.”
I headed to my laptop to look up side effects from doxycycline, adverse reactions to tetanus shots and, oh yes, symptoms of Lyme Disease.
Which he has, don’t you know. I felt guilty about teasing him earlier in the day. #2 Son came home from his volunteer job at our vet’s office a few weeks ago with a button that reads “Ask Me About Lyme Disease.” It has a scary, enlarged picture of a tick and a flashing red light that you press to turn on and off. When I was home at lunchtime, I wore it into Pure Luck’s office and flashed the light. Oh, what a thoughtless meanie I was! Poor Pure Luck, running a fever and in pain!! I found some Advil and went back to give it to him, along with the doxycycline, along with urging him to go to bed.
When I returned to his office, he turned his chair around.
He was wearing the button.
It was flashing.
And he was smiling.
I did manage to tuck him away for the night, relieved that although he was feeling yucky his sense of humor remained intact. Hopefully now that he has been on the antibiotics for two days he will start feeling better.
(At least they aren’t the pink liquid antibiotics, right Phantom?)